Electronic Journal of Statistics

Discrete minimax estimation with trees

Luc Devroye and Tommy Reddad

Full-text: Open access


We propose a simple recursive data-based partitioning scheme which produces piecewise-constant or piecewise-linear density estimates on intervals, and show how this scheme can determine the optimal $L_{1}$ minimax rate for some discrete nonparametric classes.

Article information

Electron. J. Statist., Volume 13, Number 2 (2019), 2595-2623.

Received: December 2018
First available in Project Euclid: 14 August 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G07: General theory of processes

density estimation minimax theory discrete probability distribution Vapnik-Chervonenkis dimension monotone density convex density histogram

Creative Commons Attribution 4.0 International License.


Devroye, Luc; Reddad, Tommy. Discrete minimax estimation with trees. Electron. J. Statist. 13 (2019), no. 2, 2595--2623. doi:10.1214/19-EJS1586. https://projecteuclid.org/euclid.ejs/1565748200

Export citation


  • [1] Anevski, D. (2003). Estimating the derivative of a convex density., Statist. Neerlandica 57 245–257.
  • [2] Assouad, P. (1983). Deux remarques sur l’estimation., C. R. Acad. Sci. Paris Sér. I Math. 296 1021–1024.
  • [3] Balabdaoui, F. and Wellner, J. A. (2007). Estimation of a $k$-monotone density: limit distribution theory and the spline connection., Ann. Statist. 35 2536–2564.
  • [4] Balabdaoui, F. and Wellner, J. A. (2010). Estimation of a $k$-monotone density: characterizations, consistency and minimax lower bounds., Stat. Neerl. 64 45–70.
  • [5] Bellec, P. C. (2018). Sharp oracle inequalities for least squares estimators in shape restricted regression., Ann. Statist. 46 745–780.
  • [6] Biau, G. and Devroye, L. (2003). On the risk of estimates for block decreasing densities., J. Multivariate Anal. 86 143–165.
  • [7] Birgé, L. (1987). Estimating a density under order restrictions: nonasymptotic minimax risk., Ann. Statist. 15 995–1012.
  • [8] Birgé, L. (1987). On the risk of histograms for estimating decreasing densities., Ann. Statist. 15 1013–1022.
  • [9] Birgé, L. (1989). The Grenander estimator: a nonasymptotic approach., Ann. Statist. 17 1532–1549.
  • [10] Chatterjee, S., Guntuboyina, A. and Sen, B. (2015). On risk bounds in isotonic and other shape restricted regression problems., Ann. Statist. 43 1774–1800.
  • [11] Chen, X. R. and Zhao, L. C. (1987). Almost sure $L_1$-norm convergence for data-based histogram density estimates., J. Multivariate Anal. 21 179–188.
  • [12] Dagan, Y. and Kur, G. (2019). The log-concave maximum likelihood estimator is optimal in high dimensions., arXiv e-prints abs/1903.05315.
  • [13] Devroye, L. (1987)., A Course in Density Estimation. Progress in Probability and Statistics 14. Birkhäuser Boston, Inc., Boston, MA.
  • [14] Devroye, L. and Györfi, L. (1985)., Nonparametric Density Estimation: The $L_1$ View. Wiley Series in Probability and Mathematical Statistics: Tracts on Probability and Statistics. John Wiley & Sons, Inc., New York.
  • [15] Devroye, L., Györfi, L. and Lugosi, G. (1996)., A Probabilistic Theory of Pattern Recognition. Applications of Mathematics (New York) 31. Springer-Verlag, New York.
  • [16] Devroye, L. and Lugosi, G. (2001)., Combinatorial Methods in Density Estimation. Springer Series in Statistics. Springer-Verlag, New York.
  • [17] Diakonikolas, I., Kane, D. M. and Stewart, A. (2017). Learning multivariate log-concave distributions. In, Proceedings of Machine Learning Research. COLT ’17 65 1–17.
  • [18] Gao, C., Han, F. and Zhang, C.-H. (2017). Minimax risk bounds for piecewise constant models., Ann. Statist.
  • [19] Gessaman, M. P. (1970). A consistent nonparametric multivariate density estimator based on statistically equivalent blocks., Ann. Math. Statist. 41 1344–1346.
  • [20] Grenander, U. (1956). On the theory of mortality measurement. I, II., Skand. Aktuarietidskr. 39 70–96, 125–153.
  • [21] Groeneboom, P. (1985). Estimating a monotone density. In, Proceedings of the Berkeley conference in honor of Jerzy Neyman and Jack Kiefer, Vol. II (Berkeley, Calif., 1983). Wadsworth Statist./Probab. Ser. 539–555. Wadsworth, Belmont, CA.
  • [22] Groeneboom, P. and Jongbloed, G. (2014)., Nonparametric Estimation Under Shape Constraints: Estimators, Algorithms, and Asymptotics. Cambridge Series in Statistical and Probabilistic Mathematics 38. Cambridge University Press, New York.
  • [23] Groeneboom, P., Jongbloed, G. and Wellner, J. A. (2001). Estimation of a convex function: characterizations and asymptotic theory., Ann. Statist. 29 1653–1698.
  • [24] Guntuboyina, A. and Sen, B. (2015). Global risk bounds and adaptation in univariate convex regression., Probab. Theory Related Fields 163 379–411.
  • [25] Jankowski, H. K. and Wellner, J. A. (2009). Estimation of a discrete monotone distribution., Electron. J. Stat. 3 1567–1605.
  • [26] Jongbloed, G. (1995). Three Statistical Inverse Problems, PhD thesis, Delft University of, Technology.
  • [27] Kim, A. K. H. and Samworth, R. J. (2016). Global rates of convergence in log-concave density estimation., Ann. Statist. 44 2756–2779.
  • [28] Lugosi, G. and Nobel, A. (1996). Consistency of data-driven histogram methods for density estimation and classification., Ann. Statist. 24 687–706.
  • [29] Prakasa Rao, B. L. S. (1969). Estimation of a unimodal density., Sankhyā Ser. A 31 23–36.
  • [30] Samworth, R. J. (2017). Recent progress in log-concave density estimation., arXiv e-prints abs/1709.03154.
  • [31] Sason, I. and Verdú, S. (2016). $f$-divergence inequalities., IEEE Trans. Inform. Theory 62 5973–6006.
  • [32] Scott, D. W. (2015)., Multivariate Density Estimation: Theory, Practice, and Visualization, second ed. Wiley Series in Probability and Statistics. John Wiley & Sons, Inc., Hoboken, NJ.
  • [33] Silverman, B. W. (1986)., Density Estimation for Statistics and Data Analysis. Monographs on Statistics and Applied Probability. Chapman & Hall, London.
  • [34] Vapnik, V. N. and Červonenkis, A. J. (1971). The uniform convergence of frequencies of the appearance of events to their probabilities., Teor. Verojatnost. i Primenen. 16 264–279.
  • [35] Yu, B. (1997). Assouad, Fano, and Le Cam. In, Festschrift for Lucien Le Cam 423–435. Springer, New York.